Cold/Wind Chill, Kanawha
- When
- December 30, 9:00 PM EST to December 31, 11:59 PM EST
- Where
- Kanawha forecast zone
- Deaths
- 0 direct, 1 indirect
- Reported by
- Law Enforcement
- Coordinates
- 38.337, -81.528 (the zone’s center; the record gives no point)
Following several strong cold fronts in the last week of December, a period of very cold temperatures settled into the Central Appalachians. Afternoon highs across the region topped out in the teens and twenties on most days, with overnight lows in the single digits above and below zero.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Following several strong cold fronts in the last week of December, a period of very cold temperatures settled into the Central Appalachians. Afternoon highs across the region topped out in the teens and twenties on most days, with overnight lows in the single digits above and below zero. A 52-year old homeless man was found dead on the front porch of a house in Charleston on the 31st. It is believed that a combination of alcohol and the cold weather lead to his death late on the 30th or early on the 31st. The low that morning at Yeager Airport in Charleston was 5 degrees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Dec 30, 8:53 PM EST, 7 minutes earlier.
Area Forecast Discussion National Weather Service Charleston WV 853 PM EST Sat Dec 30 2017 .SYNOPSIS... A large arctic high will gradually build in to bring in the New Year. Next arctic front crosses Wednesday night, as low pressure tracks up the east coast. Signs of thawing late next weekend. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... As of 620 PM Saturday... Adjusted down wind mainly across the lowlands. Some gusty winds will gradually subside over the lowlands overnight. Strong gusty winds and frigid temperatures are still expected over the higher elevations overnight. As of 420 PM Saturday... Radar images show that the main band of snow showers has moved south over the southern coalfields. The heavy snow threat no longer exist and the Winter Weather advisory for snow has been cancelled. However, lingering flurries of light snow showers will diminish this evening. As of 140 PM Saturday... A little bit of a bonus snowstorm was affecting the area today, as an arctic front, coupled with the right front quadrant of the upper level jet, contributed to the widepsread accumulating snow. Accumulations today of one to three inches at least equaled that which accumulated in warm advection snow last night. The snow will diminish to snow showers in the wake of the arctic front late this afternoon and this evening, before quitting altogether tonight. Winds will increase in the wake of the front, and be rather gusty through this evening, before gradually diminishing overnight A very large arctic high will take some time to build in behind the front. In the meantime, a weak upper level wave, along with another jetlet, as the area remains beneath the main jet axis, may bring a skiff of snow across the area on Sunday. Upslope flow may enhance the snowfall a bit in the mountains Sunday afternoon, but accumulations are expected to be rather light even there. No major changes to the temperature forecast, which shows a very cold close to 2017. Wind chill advisories going into affect 4 PM this afternoon last through 1 PM Tuesday for the higher ridges, for wind chill values of 10 to 25 degrees below zero much of the time. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/... As of 145 PM Saturday... Any lingering upslope snow showers will taper off Sunday night as high pressure builds into the region and flow becomes less favorable. There could be additional light snowfall or even just flurries Monday afternoon, mainly across the higher terrain counties, but little to no accumulation is expected. Otherwise, dry and quite cold conditions. Have continued to lower overnight low temperatures from the blender output, particularly across the higher terrain, and sheltered mountain valleys, where snow cover/good radiational cooling conditions will exist, particularly Monday night. Wind chill advisory will remain in place across the higher terrain through Tuesday. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... As of 145 PM Saturday... After some moderation in temperatures mid week, another upper trough will sag south into the eastern U.S., bringing another shot of cold air, and light snow towards the end of the week. Light upslope snow showers will continue into the weekend across higher terrain counties. && .AVIATION /02Z SUNDAY THROUGH THURSDAY/... As of 630 PM Saturday... Arctic cold air behind the front is squeezing left over low level moisture to produce light snow showers or flurries across the eastern half of the area. As colder and dry air moves in, gusty winds will be common over the lowlands through at least 05Z, and over the mountains through the overnight hours. IFR conditions will continue over BKW through at least 05Z. Conditions will fluctuate between IFR and MVFR under gusty winds over the mountains especially at EKN. The MVFR stratocu will persist into tonight over the middle Ohio Valley, and into early Sunday morning in and near the mountains. For Sunday, widespread VFR conditions are expected with high stratocu / low altocu, but there may be a bit of light snow, as a weak wave passes. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z MONDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing on improvement later tonight may vary, including the possibility for restrictions in snow. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE SUN UTC 1HRLY 00 01 02 03 04 05 06 07 08 09 10 11 EST 1HRLY 19 20 21 22 23 00 01 02 03 04 05 06 CRW CONSISTENCY H M M M M M M H H H H M HTS CONSISTENCY M M M M H H H H H H H M BKW CONSISTENCY L M H H L M M M M M H L EKN CONSISTENCY L M H M H H M M M M L L PKB CONSISTENCY M H H H H H H H H H H M CKB CONSISTENCY M M M M H H M M M M L L AFTER 00Z MONDAY... IFR possible in snow in the northern WV mountains Sunday afternoon. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...Wind Chill Advisory until 1 PM EST Tuesday for WVZ522-523-526. OH...None. KY...None. VA...None. && SYNOPSIS...TRM/SL NEAR TERM...ARJ/TRM SHORT TERM...SL LONG TERM...SL AVIATION...ARJ
Hazardous Weather Outlook National Weather Service Charleston WV 557 PM EST Sat Dec 30 2017 WVZ522-523-526-312300- Southeast Webster-Northwest Pocahontas-Southeast Randolph- 557 PM EST Sat Dec 30 2017 ...WIND CHILL ADVISORY IN EFFECT UNTIL 1 PM EST TUESDAY... This Hazardous Weather Outlook is for portions of northeast West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Chill Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Chill Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. WVZ516-518-520-521-524-525-312300- Southeast Raleigh-Southeast Fayette-Southeast Nicholas- Northwest Webster-Southeast Pocahontas-Northwest Randolph- 557 PM EST Sat Dec 30 2017 This Hazardous Weather Outlook is for portions of northeast West Virginia and southeast West Virginia. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Wind chill advisory may be needed for Monday night into Tuesday, for wind chill values as low as 10 below zero. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515-517-519-312300- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Northwest Fayette-Northwest Nicholas- 557 PM EST Sat Dec 30 2017 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia, and portions of central West Virginia, northern West Virginia, southeast West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
509 PM EST SAT DEC 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM SNOW GLENVILLE 38.94N 80.83W
12/30/2017 E3.5 INCH GILMER WV SOCIAL MEDIA
&&
EVENT NUMBER RLX1700954
MPKSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 613 PM EST Sat Dec 30 2017 OHZ066-067-076-VAZ003-004-WVZ010-011-020-027-028-030>034-039-040- 515>526-310300- PERRY-MORGAN-WASHINGTON-DICKENSON-BUCHANAN-PLEASANTS-TYLER- DODDRIDGE-CLAY-BRAXTON-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING- UPSHUR-BARBOUR-NORTHWEST RALEIGH-SOUTHEAST RALEIGH- NORTHWEST FAYETTE-SOUTHEAST FAYETTE-NORTHWEST NICHOLAS- SOUTHEAST NICHOLAS-NORTHWEST WEBSTER-SOUTHEAST WEBSTER- NORTHWEST POCAHONTAS-SOUTHEAST POCAHONTAS-NORTHWEST RANDOLPH- SOUTHEAST RANDOLPH- INCLUDING THE CITIES OF NEW LEXINGTON, CROOKSVILLE, SOMERSET, MCCONNELSVILLE, STOCKPORT, MARIETTA, BELPRE, CLINTWOOD, GRUNDY, VANSANT, ST. MARYS, BELMONT, PADEN CITY, SISTERSVILLE, MIDDLEBOURNE, WEST UNION, CLAY, SUTTON, GASSAWAY, BURNSVILLE, WESTON, CLARKSBURG, BRIDGEPORT, GRAFTON, WELCH, GARY, WAR, MULLENS, OCEANA, PINEVILLE, BUCKHANNON, PHILIPPI, BELINGTON, BRADLEY, PROSPERITY, SOPHIA, BECKLEY, OAK HILL, FAYETTEVILLE, MONTGOMERY, MEADOW BRIDGE, SUMMERSVILLE, CRAIGSVILLE, BIRCH RIVER, RICHWOOD, HOLLY RIVER STATE, WEBSTER SPRINGS, COWEN, SNOWSHOE, MARLINTON, ELKINS, AND HARMAN 613 PM EST Sat Dec 30 2017 Periods of light snow will continue this evening. Roads are slick across the area, making for hazardous driving conditions. Temperatures will continue to drop tonight and roads will remain slick in spots, especially on bridges and overpasses. If traveling, use extreme caution and allow extra time to reach your destination. Reduce speed and increase stopping distance between you and vehicles in front of you. Please avoid any unnecessary travel, especially if you are not experienced with driving in adverse conditions.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
621 PM EST SAT DEC 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0316 PM SNOW 1 SSE BUCKHANNON 38.98N 80.22W
12/30/2017 E6.0 INCH UPSHUR WV SOCIAL MEDIA
&&
EVENT NUMBER RLX1700955
MPKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
623 PM EST SAT DEC 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM SNOW 6 SE ALBANY 39.16N 82.12W
12/30/2017 M4.5 INCH MEIGS OH SOCIAL MEDIA
&&
EVENT NUMBER RLX1700956
MPKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
725 PM EST SAT DEC 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM SNOW HARMAN 38.92N 79.52W
12/30/2017 M10.0 INCH RANDOLPH WV SOCIAL MEDIA
&&
EVENT NUMBER RLX1700957
MPKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
728 PM EST SAT DEC 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0726 PM SNOW OAK HILL 37.98N 81.15W
12/30/2017 E2.0 INCH FAYETTE WV SOCIAL MEDIA
&&
EVENT NUMBER RLX1700958
MPKThe national radar mosaic for the moment the first event began.
1 cold/wind chill. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Cold/Wind Chill, Kanawha | 2017-12-31 | 52 | Male | Outside/Open Areas | Indirect |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2017Every state in 2017This day in weather historyWarnings in West Virginia, December 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 725978.